Alabama, 2011

Flash Flooding and Hail in Alabama, July 13 to 15, 2011

July 13 to 15, 2011 · NWS BMX · 9 events in 7 counties and zones

A warm and unstable air mass, and weak front moving through Alabama, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass, and weak front moving through Alabama, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 2:13 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 13, 2:13 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT WED JUL 13 2011

.DISCUSSION...

ANOTHER DAY AND ANOTHER ROUND OF AFTERNOON SHOWERS AND
THUNDERSTORMS. BESIDES THE TYPICAL BOUNDARY DRIVEN POP UP SHOWER
AND THUNDERSTORM WE ARE ALSO DEALING WITH A BORE WAVE SLIDING DOWN
THROUGH THE NORTHWESTERN PORTION OF THE AREA. THIS WAVE WILL
CONTINUE TO SLIDE SOUTH THROUGH THE AFTERNOON AND HELP FOCUS THE
THREAT FOR A STRONG TO SEVERE THUNDERSTORM. THE BIGGEST THREAT
THROUGH THE EVENING WILL BE STRONG WINDS AND HEAVY RAINFALL. MOST OF
THE ACTIVITY SHOULD DISSIPATE BY 10 PM AREAWIDE.

AS WE APPROACH THURSDAY...WE WILL TO BE WATCHING OUT WEST. THE RIDGE
WILL BEGIN TO RETRACT TO THE WEST AND WE SHOULD HAVE A MCS MOVING
CLOSER TO THE AREA BY 12Z. THIS MCS IS ALREADY SPINNING UP IN
EASTERN OKLAHOMA. IT WILL HAVE QUITE A BIT OF REAL ESTATE TO MAKE UP
BEFORE GETTING HERE...BUT MAY WORK ACROSS THE NORTHWESTERN COUNTIES
DURING THE EARLY MORNING HOURS. HAD ORIGINALLY REMOVED WEATHER AFTER
6Z...BUT ADDED IT BACK IN FOR THE NORTHWEST AFTER 9Z...ALTHOUGH
WOULD EXPECT BASED OF THE FORWARD PROPAGATION VECTORS THAT IT WOULD
TURN MORE SOUTHERLY BEFORE REACHING HERE AND SLIDE THROUGH MS.
HOWEVER, QUITE A BIT OF TIME BEFORE THAT. NO MATTER WHAT THE MCS
DOES...THERE WILL BE AN OUTFLOW BOUNDARY THAT WILL SLIDE SOUTH AND
EAST THROUGH THE AREA. LOOK FOR THIS BOUNDARY TO IMPACT THE SOUTHERN
HALF OF THE AREA BY THE AFTERNOON. THIS ALONG WITH OTHER MESO-SCALE
BOUNDARIES AS WELL AS AN UPPER LEVEL DISTURBANCE...WILL HELP ENHANCE
OUR CHANCES TO THE LIKELY CATEGORY FOR THURSDAY AFTERNOON.

BY FRIDAY THE RIDGE WILL BE POSITIONED BACK IN THE PLAINS AND WE
COULD SEE A MORE EASTERLY FLOW...ALMOST A WEDGY FEELING BY FRIDAY
AFTERNOON. THIS WILL HELP KEEP THE RAIN CHANCES ON THE HIGH SIDE.
WOULD GO HIGHER...BUT THE PROBLEM HERE IS WHAT THE NAM IS TRYING TO
HINT AT. THE NAM SHOWS A LOW PRESSURE SYSTEM DEVELOPING ALONG A
FRONTAL BOUNDARY IN THE GULF ON FRIDAY AND SLIDING THROUGH
SOUTHWESTERN ALABAMA...SOUTHERN MISSISSIPPI SATURDAY INTO SUNDAY.
THIS LOW COULD PLAY HAVOC WITH THE ADDED EASTERLY MOISTURE. WHEREAS
THE GFS AND EURO JUST SUPPORT AN UPPER LEVEL LOW. SO WILL CONTINUE
TO MONITOR THE SITUATION HERE AND HOPE FOR SOME LEVEL OF AGREEMENT
WITH THE NEXT RUN OR TWO. AGAIN RAIN CHANCES SHOULD BE HIGH FOR THE
WEEKEND EVEN WITH THE EASTERLY FLOW AND UPPER LEVEL LOW.

AFTER THE WEEKEND...IT LOOKS LIKE WE MAY REMAIN IN THE EASTERLY FLOW
THROUGH AT LEAST TUESDAY...KEEPING RAIN CHANCES IN FOR THE REST OF
THE PERIOD. MODELS ARE HINTING AT THE RIDGE BUILDING BACK IN BY THE
MIDDLE OF NEXT WEEK...SO ANOTHER HEAT MAY BE IN STORE...TIME WILL
TELL.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AS THE UPPER RIDGE
HAS SHIFTED BACK TO THE PLAINS STATES AS AN UPPER TROUGH
APPROACHES THE DEEP SOUTH. PRECIPITATION COVERAGE WILL DECREASE
TONIGHT WITH SOME PATCHY BR POSSIBLE. OTHERWISE VFR CONDITIONS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  94  74  90  73 /  30  50  30  50  30
ANNISTON    76  94  74  90  73 /  30  50  30  50  30
BIRMINGHAM  77  95  76  92  76 /  30  50  30  50  30
TUSCALOOSA  76  97  76  94  75 /  30  60  30  60  30
CALERA      76  95  75  92  74 /  30  60  30  60  30
AUBURN      75  95  75  90  74 /  40  60  30  60  30
MONTGOMERY  77  95  77  93  75 /  40  60  30  60  30
TROY        75  95  76  92  74 /  40  60  30  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/88
Hazardous weather outlook, Jul 13, 12:21 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT WED JUL 13 2011

ALZ011>015-017>050-141822-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH 8 PM...
WITH DAMAGING WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 12:50 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT WED JUL 13 2011

ALZ022-131915-
PICKENS AL-
150 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PICKENS COUNTY UNTIL 215
PM CDT...

AT 145 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REFORM...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GORDO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3328 8784 3323 8798 3339 8804 3345 8791
TIME...MOT...LOC 1850Z 336DEG 12KT 3336 8795

61
Special weather statement, Jul 13, 1:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT WED JUL 13 2011

ALZ013-132000-
FAYETTE AL-
225 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FAYETTE COUNTY UNTIL 300
PM CDT...

AT 222 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 14 MILES SOUTH OF CARBON HILL...MOVING
SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BOLEY SPRINGS...
  BERRY...
  BANKSTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3378 8768 3380 8755 3374 8753 3370 8753
      3369 8751 3361 8748 3361 8771
TIME...MOT...LOC 1925Z 015DEG 8KT 3370 8759

61
Special weather statement, Jul 13, 1:30 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT WED JUL 13 2011

ALZ014-132000-
WINSTON AL-
230 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON COUNTY UNTIL 300
PM CDT...

AT 228 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHBANK TO HELICON...AND
MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARLEY...
  ASHBANK...
  POPLAR SPRINGS...
  FALLS CITY...
  MCDOWELL CAMP GROUNDS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3423 8711 3402 8711 3399 8738 3400 8760
      3404 8761
TIME...MOT...LOC 1931Z 352DEG 5KT 3401 8750 3413 8713

61
Special weather statement, Jul 13, 1:41 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT WED JUL 13 2011

ALZ023-132015-
TUSCALOOSA AL-
241 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA COUNTY UNTIL
315 PM CDT...

AT 237 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF HOLT...MOVING
SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DUNCANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3301 8739 3301 8755 3317 8753 3317 8738
TIME...MOT...LOC 1942Z 357DEG 9KT 3311 8746

61
Special weather statement, Jul 13, 1:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUL 13 2011

ALZ024-025-132015-
JEFFERSON AL-SHELBY AL-
245 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY AND EASTERN
JEFFERSON COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BARBER MOTORSPORTS PARK...OR NEAR LEEDS.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEEDS...
  VANDIVER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3354 8649 3345 8649 3346 8664 3357 8665
TIME...MOT...LOC 1945Z 277DEG 0KT 3352 8661

61
Special weather statement, Jul 13, 1:56 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUL 13 2011

ALZ026-132030-
ST. CLAIR AL-
256 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
330 PM CDT...

AT 255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO ARGO...AND
MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ODENVILLE...
  MOODY...
  MARGARET...
  BRANCHVILLE...
  BALD ROCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3370 8617 3370 8619 3368 8621 3366 8617
      3362 8617 3355 8654 3365 8654 3366 8652
      3373 8652 3391 8618
TIME...MOT...LOC 1957Z 002DEG 8KT 3385 8623 3367 8651

61

The radar

The Birmingham radar (KBMX), 42 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Jefferson

When
July 13, 2:20 PM CST
Where
Jefferson County, 0.69 mi N of Concord
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.480, -87.030

Hail, Russell

When
July 14, 12:10 PM CST
Where
Russell County, 3 mi WSW of Ladonia
Measured
0.88 in hail
Reported by
Public
Coordinates
32.460, -85.120

Thunderstorm Wind, Russell

When
July 14, 12:10 PM CST
Where
Russell County, 3 mi WSW of Ladonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.460, -85.120

Trees were reported down along Massey Drive off of U.S. Hwy 80.

Thunderstorm Wind, Winston

When
July 14, 12:30 PM CST
Where
Winston County, 3.59 mi SW of Ashridge
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.190, -87.510

A shed was destroyed and a barn lost 70 percent of its roof. Several trees were also reported down.

Thunderstorm Wind, Montgomery

When
July 14, 1:23 PM CST
Where
Montgomery County, 1.5 mi SSE of Mitylene
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.360, -86.170

Power poles were snapped near exit 9 on Interstate 85.

Thunderstorm Wind, Talladega

When
July 14, 1:28 PM CST
Where
Talladega County, 2.29 mi N of Renfroe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.463, -86.198

A tree was reported down along Concord Church Road.

Thunderstorm Wind, Montgomery

When
July 14, 1:38 PM CST
Where
Montgomery County, 1.5 mi NNE of Perrys Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.320, -86.140

The roof of a home under construction was partially removed in the Breckenridge Subdivision.

Flash Flood, Cherokee

When
July 14, 8:45 PM CST
Where
Cherokee County, 1.23 mi NE of Centre to 1.25 mi NE of Centre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.164, -85.667

Heavy rainfall caused flash flooding on Highway 68, causing it to close.

Flash Flood, Etowah

When
July 14, 9:00 PM CST to July 15, 1:40 AM CST
Where
Etowah County, 0.9 mi SE of Gadsden to 0.74 mi SE of Gadsden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.010, -86.010

A few roadways in Gadsden were closed due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336099, 336100, 336101, 336102, 336103, 336104, 336106, 336108, 336109.